Acetaminophen Dosage

Today, the U.S. Food and Drug Administration (FDA) recommended that healthcare professionals stop prescribing and dispensing prescription combination drugs with more than 325 mg of acetaminophen per dose.

Acetaminophen is often already included in medications that contain opioids, such as oxycodone (Percocet), hydrocodone (Vicodin), and codeine (Tylenol with Codeine). These are known as combination drugs, and are often prescribed after operations, dental procedures, or acute injuries.

The FDA says that there is no evidence to show that the benefits outweigh the risks of developing liver damage when a person takes more than 325 mg of acetaminophen at a time. Limiting the amount of acetaminophen a patient takes can lower the risk of severe liver injury from an inadvertent acetaminophen overdose—a condition that can cause liver failure or require a liver transplant. Such an overdose can even be fatal.

The FDA notes that there have been a number of reported cases of severe liver injury in people who took more than the prescribed dose of a product containing acetaminophen within a 24-hour period. Such injuries have also occurred in people who have taken one acetaminophen-containing product at the same time, or consumed alcohol while taking acetaminophen.

CDC: Majority of Heavy Drinkers Don't Discuss It with Their Doctors »

Charlie Seltzer, M.D., a physician in Philadelphia, said that practitioners need to warn patients about the risk of overdosing.

“Patients, especially ones in severe pain (which is the case when these drug combinations are prescribed), will often take more than the prescribed dose, leaving them at risk of serious health consequences,” he said.

Drug Complications Already on the Radar

The FDA asked manufacturers who make combination drugs to limit the amount of acetaminophen in each capsule or dosage to less than 325 mg by Jan. 14, 2014. About half of manufacturers have already complied with the request. The FDA has said it will take action to withdraw approval for drugs with higher dosages that are still on the market after the 14th.

The recent warning only applies to prescription drugs. But acetaminophen is also present in over-the-counter (OTC) pain and fever medications, and the FDA says it will address those products in another regulatory action. Their goal is to make consumers aware that prescription and OTC medications can both contain acetaminophen, which could lead to accidental overdoses.

“This is a reasonable course of action by the FDA to limit liver toxicity caused by acetaminophen,” said Douglas Dieterich, M.D., a professor of medicine and liver diseases at the Mount Sinai School of Medicine. “The majority of overdoses in the U.S. are inadvertent.”

Learn the Symptoms of a Drug Overdose »

Mildred Frantz, M.D., who runs a private medical practice in New Jersey, said she agrees.

“Most patients don't know that prescription medicines like Percocet or Vicodin contain acetaminophen, as do many cough and cold medicines,” she explained. “It's very easy for a patient to take multiple medications during the day that contain the same ingredient, leading to an overdose. And if a patient combines those medications with even a minimal amount of alcohol, it can lead to irreparable damage to the liver.”

Want to know if your medication contains acetaminophen? Check the drug label and look for it by name; it may also be listed under APAP, an abbreviation for the drug.

Read More: New Sensor Screens Your Blood for Drugs in Real-Time »